Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 74, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 17, 2003, 3:17 PM EDT for Beaufort County, Hampton County, Jasper County, South Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 3:17 PM EDT (19:17 UTC)
- Expired
- May 17, 2003, 4:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Beaufort County, SC, Hampton County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 12 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1582 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
574 WUUS52 KCHS 171917 SVRCHS SCC013-049-053-172000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 316 PM EDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA... JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA... BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 400 PM EDT * AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS ALONG A LINE EXTENDING FROM MCPHERSONVILLE TO 4 MILES NORTHEAST OF GARDENS CORNER...OR ALONG A LINE EXTENDING FROM 4 MILES WEST OF YEMASSEE TO 7 MILES SOUTHEAST OF YEMASSEE...MOVING SOUTHWEST AT 5 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... YEMASSEE... GARDENS CORNER... SHELDON AND POCOTALIGO... GRAYS... GILLISONVILLE AND COOSAWHATCHIE... TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 843-747-5046. THESE STORMS HAVE A HISTORY OF WIND DAMAGE NEAR HENDERSONVILLE IN COLLETON COUNTY AROUND 3 PM. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY. LAT...LON 3274 8096 3261 8063 3252 8082 3265 8118 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:48 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 17, 1:48 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 148 PM EDT SAT MAY 17 2003 ...SEVERE WEATHER THREAT INCREASING... .SHORT TERM...TORNADO WATCH WL BE ISSUED SHORTLY FOR MUCH OF THE AREA...MAINLY FM ALLENDALE TO BEAUFORT S. WL ISSUE ANOTHER UPDATE SHORTLY. .CHS... GA...TORNADO WATCH UNTIL 8 PM GAZ087-088-099>101-114>119-137>139. SC...TORNADO WATCH UNTIL 8 PM SCZ040-42-044-047-048-051. ST
Hazardous weather outlook, May 17, 12:30 PM EDT, 2 hours 47 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-171900- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1230 PM EDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING. REFER TO THE LATEST SEVERE WEATHER OUTLOOK ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION. .RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE LOWER SANTEE RIVER AT JAMESTOWN AS WELL AS FOR THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH TUESDAY. .RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE RIVER AT JAMESTOWN...AND ON THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, May 17, 10:26 AM EDT, 4 hours 51 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-172000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 1026 AM EDT SAT MAY 17 2003 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A FRONTAL BOUNDARY LOCATED OVER NORTHERN SOUTH CAROLINA THIS MORNING WILL BEGIN TO SAG SOUTHWARD LATER THIS AFTERNOON. A MOIST AND UNSTABLE AIR MASS OVER GEORGIA AND SOUTHERN SOUTH CAROLINA TODAY WILL ALLOW FOR SOME THUNDERSTORMS TO DEVELOP...PARTICULARLY ALONG THE SEA BREEZE WHICH IS EXPECTED TO ADVANCE INLAND DURING THE AFTERNOON. THE INTERACTION OF THESE THUNDERSTORMS WITH THE APPROACHING FRONT COULD ALLOW A FEW STORMS TO BECOME MORE ORGANIZED...AND POSSIBLY PRODUCE LARGE HAIL AND DAMAGING WINDS. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WCHS.CSC.NOAA.GOV. ST. JEAN/NWS CHARLESTON SC
Special weather statement, May 17, 2:34 PM EDT, 43 minutes before
SCZ042-043-048-049-171915- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 234 PM EDT SAT MAY 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY...BEAUFORT COUNTY AND COLLETON COUNTY THROUGH 315 PM EDT... AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF WHITE HALL...OR ABOUT 10 MILES EAST OF YEMASSEE...MOVING NORTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND GREEN POND...GARDENS CORNER...BREWTON...WHITE HALL...BLAKE...RITTER AND YEMASSEE THROUGH 315 PM EDT. SMALL HAIL...VERY HEAVY RAINS AND CLOUD TO GROUND LIGHTNING STRIKES CAN BE EXPECTED. A TORNADO WATCH IS ALSO IN EFFECT FOR HAMPTON AND BEAUFORT COUNTIES UNTIL 8 PM. IN SITUATIONS SUCH AS THIS...WHERE STRONG THUNDERSTORMS DEVELOP...TORNADOES CAN ALSO QUICKLY FORM...SOMETIMES WITHOUT MUCH ADVANCE WARNING. REMAIN ON THE ALERT AND BE PREPARED TO MOVE INSIDE A SAFE LOCATION IMMEDIATELY IF SEVERE THUNDERSTORMS OR TORNADOES DEVELOP. PM
Special weather statement, May 17, 3:02 PM EDT, 15 minutes before
GAZ100-116-171930- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 302 PM EDT SAT MAY 17 2003 ...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY AND BRYAN COUNTY THROUGH 330 PM EDT... AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF LANIER...OR ABOUT 7 MILES EAST OF PEMBROKE...AND WAS STATIONARY. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LANIER...ELLABELL...OLNEY AND BLITCHTON THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINS CAN BE EXPECTED. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8 PM. IN SITUATIONS SUCH AS THIS...WHERE STRONG THUNDERSTORMS DEVELOP...TORNADOES CAN ALSO QUICKLY FORM...SOMETIMES WITHOUT MUCH ADVANCE WARNING. REMAIN ON THE ALERT AND BE PREPARED TO MOVE INSIDE A SAFE LOCATION IMMEDIATELY IF SEVERE THUNDERSTORMS OR TORNADOES DEVELOP. PM
Local storm report, May 17, 3:13 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
313 PM EDT SAT MAY 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 5 SW WALTERBORO SC WIND DAMAGE
05/17/03 COLLETON TREES DOWN NEAR
HENDERSONVILLE ON HIGHWAY
17A.The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:34 PM EDT | Special Marine Warning | CHS | 56 min | |
| May 17, 3:51 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 39 min |
| May 17, 4:48 PM EDT | Flash Flood Warning | CHS | Hampton | 87 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.